Texas, 2004

Hail in Texas, May 9, 2004

May 9, 2004 · NWS MAF · 2 events in 2 counties and zones

Thunderstorms developed along a surface trough stretched across the plains of southeast New Mexico south to the West Texas Big Bend. Isolated storms near the trough became severe and produced large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

Thunderstorms developed along a surface trough stretched across the plains of southeast New Mexico south to the West Texas Big Bend. Isolated storms near the trough became severe and produced large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at May 9, 1:00 PM CST, 1 hour 30 minutes earlier.

Area forecast discussion, May 9, 1:00 PM CST, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
200 PM CDT SUN MAY  9 2004

.SHORT TERM...
A COUPLE OF SHORTWAVE TROUGHS...ONE NEAR EL PASO...THE OTHER OVER
CHIHUAHUA ARE EXPECTED TO TRANSLATE EAST INTO THE CWA LATE THIS
AFTERNOON AND OVERNIGHT.  THE MID LEVEL SUPPORT AHEAD OF THESE
WAVES...ALONG WITH AN INCREASING LOW LEVEL JET...APPEARS SUFFICIENT
TO AID TSRA IN MOVING FURTHER EAST OVER THE PLAINS TONIGHT.
THEREFORE...WILL ADD POPS TO PORTIONS OF THE PLAINS FOR THE OVERNIGHT
PERIOD.  AS WITH THE STORMS YESTERDAY AND THE DAY BEFORE...WEAK WINDS
ALOFT SHOULD PRECLUDE MANY SEVERE STORMS THIS AFTERNOON AND EVENING.
HOWEVER...A COUPLE OF STORMS COULD ORGANIZE SUFFICIENTLY TO YIELD
MARGINALLY SEVERE HAIL OR WINDS...BUT MAINLY BEFORE 10/02Z.

THE LOW LEVEL JET WILL AGAIN PUSH MOISTURE BACK WEST TO THE SURFACE
TROUGH AXIS SITUATED OVER THE HIGHER TERRAIN.  EXPECTING ANOTHER
ROUND OF LOW CLOUDS TO DEVELOP ON SAME...GENERALLY EAST OF THE PECOS
RIVER.  MIN TEMPERATURES IN GRIDS LOOKED PRETTY GOOD...SO ONLY
TWEAKED A FEW.  OTHERWISE...GRIDS ARE IN PRETTY GOOD SHAPE.

.LONG TERM...
LIFT ASSOCIATED WITH SHORTWAVE TROUGHS EVIDENT IN SATELLITE DATA
TODAY...ESPECIALLY ACROSS CENTRAL CHIHUAHUA AND NOW JUST SOUTH OF THE
BIG BEND AREA.  THESE SHORTWAVES AND ASSOCIATED ENERGY WILL CONTINUE
TO AFFECT OUR AREA THROUGH MONDAY.  WITH CONTINUED MOISTURE AND
INSTABILITY IN THE LOWER LEVELS...WILL KEEP GENERALLY SLIGHT CHANCE
AND ISOLATED POPS GOING OVER MUCH OF THE AREA MONDAY AFTERNOON.  WILL
ALSO RETAIN THE SLIGHT CHANCE POPS OVER THE PERMIAN BASIN...WESTERN
LOW ROLLING PLAINS FOR TUESDAY.  DRYLINE SHOULD START SHARPENING UP
BY THEN AND BEGIN MAKING PROGRESS FURTHER EAST THAN LATELY.  THIS
SHOULD PROVIDE A MORE LEGITIMATE FOCUSING MECHANISM FOR CONVECTION
TUESDAY AFTERNOON AS THE SHORTWAVE MOVES OFF TO THE NORTHEAST.
HEIGHT GRADIENTS ALOFT ALSO BEGIN TO TIGHTEN VERY SLIGHTLY TUESDAY
AFTERNOON WHICH MAY PROVIDE ADDITIONAL DYNAMIC SUPPORT FOR MORE
ORGANIZED CONVECTION.  WILL CONTINUE TO HOLD OFF GETTING TOO SPECIFIC
HOWEVER.

HEIGHT GRADIENTS WILL BE SHARPENING DUE TO A DEEPENING TROUGH OVER
THE WESTERN U.S.  TWO SHORTWAVES WILL COMBINE TO DEEPEN THE WESTERN
TROUGH.  ONE NOW OFF THE PACIFIC NORTHWEST COAST WILL MOVE INLAND
OVER NORTHERN CA TONIGHT.  THE SECOND SHORTWAVE NOW OVER THE GULF OF
ALASKA WILL DIVE SOUTH ALONG THE WESTERN CANADIAN COAST AND FURTHER
DEEPEN THE TROUGH WHILE KICKING THE FIRST SHORTWAVE EAST.  AS THE LEE
TROUGH IS SUSTAINED THROUGH THE MIDDLE OF THE WEEK BY INCREASING FLOW
ALOFT...SIGNIFICANT SFC MOISTURE WILL STRUGGLE TO MAKE IT BACK WEST
OF THE PERMIAN BASIN AREA EACH DAY DUE TO STRONG SOUTHWESTERLY LOW-
LEVEL FLOW.  FOR THIS REASON WILL KEEP THE MAINLY DRY FORECAST GOING.
 MAY ADD IN ISOLATED POPS FOR WESTERN LOW ROLLING PLAINS...LOWER
TRANS PECOS OR EASTERN PERMIAN BASIN LATER IN THE WEEK.  WITH TIMING
OF SHORTWAVES AND/OR DYNAMIC SUPPORT QUESTIONABLE AS FAR OUT AS
THURSDAY AND FRIDAY...PLACEMENT OF PRECIP ALSO QUESTIONABLE...
ESPECIALLY WITH THE DRIER TREND OF THE MODELS THIS PERIOD.  MADE ONLY
MINOR ADJUSTMENTS TO TEMPERATURES THROUGHOUT THE WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX             64  88  64  87 /  20  10  20  20
CARLSBAD NM               61  92  62  90 /  20  20  20  10
DRYDEN TX                 65  84  65  89 /  20  30  20  20
FORT STOCKTON TX          64  90  66  90 /  30  30  20  20
GUADALUPE PASS TX         60  86  64  84 /  10  20  10  10
HOBBS NM                  61  89  62  88 /  20  20  20  20
MARFA TX                  53  82  54  85 /  30  30  10  20
MIDLAND INTL AIRPORT TX   65  88  65  87 /  20  20  20  20
ODESSA TX                 63  88  64  87 /  20  20  20  20
WINK TX                   67  96  65  97 /  30  20  20  20

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
NM...NONE.

&&

67/20
Hazardous weather outlook, May 9, 1:30 PM CST, 1 hour before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
230 PM CDT SUN MAY 9 2004

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-100930-
ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE-
DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES-
GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY-
HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL-
NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN-
REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY-
TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER-
230 PM CDT (130 PM MDT) SUN MAY 9 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.

.DAY ONE...TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ROUGHLY
ALONG AND WEST OF THE PECOS RIVER BY LATE THIS AFTERNOON...THEN
SPREADING OR DEVELOPING EAST INTO THE SOUTHEAST NEW MEXICO PLAINS...
PERMIAN BASIN...AND LOWER TRANS PECOS OVERNIGHT.  CONDITIONS ARE NOT
CONDUCIVE FOR SEVERE THUNDERSTORMS TO DEVELOP...BUT A FEW OF THESE
STORMS COULD STRENGTHEN ENOUGH TO PRODUCE LARGE HAIL AND DAMAGING
WINDS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The radar

The Midland/Odessa radar (KMAF), 235 km away, was scanning. The volume nearest the first event began at 20:31 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Brewster

When
May 9, 2:30 PM CST to 2:32 PM CST
Where
Brewster County, 9 mi S of Alpine
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
30.250, -103.667

A severe thunderstorm produced pea to quarter size hail south of Alpine on Highway 118.

Hail, Reeves

When
May 9, 5:48 PM CST
Where
Reeves County, Pecos
Measured
1 in hail
Reported by
EMERGENCY MANAGER
Coordinates
31.417, -103.483

An isolated severe thunderstorm produced quarter size hail in the Pecos.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2004Every state in 2004This day in weather historyWarnings in Texas, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5394540, 5394539.